Hard to Hear: Cisplatin Can Cause Hearing Loss for Men With Testicular Cancer
Testicular cancer treatment is one of the success stories of modern medicine, with a survival rate of 99 percent when disease is localized and 73 percent when it has spread to distant parts of the body. But some patients eligible for the gold standard of treatments for the disease are forced to choose between their lives and their hearing.
A Norwegian study that looked back at the treatments and outcomes of men with testicular cancer found that patients with certain inherited genetic makeups either had an increased tendency to lose hearing or were protected from hearing loss when treated with cisplatin. Patients with the “bad” gene pattern had a 36 percent chance of severe hearing loss; patients with the “good” pattern had a 14 percent risk of severe hearing loss.
Hearing loss due to cisplatin is usually bilateral, and is rarely recovered. The loss can increase along with doses of the drug, can come on suddenly or can appear as a late effect. Although the high-pitch hearing loss is usually above the speech range, it is occasionally more profound. In addition, from 40 to 60 percent of testicular cancer survivors who have used cisplatin-based chemotherapy experience tinnitus, or a continuous, high-pitched sound in the ears. This may occur by itself or be associated with later hearing loss, and may recede after treatment.
There are about 300,000 testicular cancer survivors worldwide, as well as millions of survivors of other cancers who have been treated with cisplatin-based chemotherapy. The drug is used to treat ovarian, bladder, head and neck and small cell lung cancers, as well as germ cell tumors and testicular cancer, in which it’s often used as part of a chemotherapy regimen following surgery and radiation. According to RxList, an Internet drug index, up to 31 percent of those treated with cisplatin, across all disease states, can develop hearing loss. Moreover, cisplatin has been used to treat cancer for more than 40 years. Despite all that, little is known about how to mitigate its effects on hearing loss. But this is changing, since it is now known that the drug affects the outer hair cells on the cochlea or inner ear.
Researchers and physicians have known for many years that higher doses of cisplatin are related to greater hearing loss, and that smaller doses mitigate the loss. It’s also possible that, if a dose is given more slowly, over a period of days, hearing loss may be lessened somewhat, but not prevented. But there are no recent studies on this protocol, and results from older studies are mixed.
There are, however, new techniques being developed.
“We have discovered several options for mitigating hearing loss in animal studies that look promising, and that we hope to have in clinical trials soon,” says Rybak. These protective agents include the use of antioxidants such as alpha-lipoic acid and selenium before, during and even after the chemotherapy. “Selenium looks particularly promising,” Rybak says. “It doesn’t seem to interfere with the anti-tumor effect, as many antioxidants do.”
Another promising treatment for lessening and possibly preventing hearing loss due to cisplatin therapy is ginkgo biloba extract. And there are trials testing whether aspirin, taken concurrently with cisplatin, can help reduce levels of hearing loss, and others investigating whether nicotinamide, a B vitamin, might help.
Mouse research from the lab of Lisa Cunningham, Ph.D., at the National Institute on Deafness and Other Communication Disorders (NIDCD), suggests a novel way to protect sensory hair cells in the inner ear from damaging drugs: controlled noise exposure or “sound conditioning” before the drug is administered. A stressor, in this case a noise that is not loud enough to cause permanent damage, causes a cell or tissue to develop a form of protection called a heat shock protein. Using loud noise to prevent hearing loss may seem counter to common sense, but the results from Cunningham’s lab, published in October 2013 in the Journal of Clinical Investigation, show promise. “This was very tightly controlled noise in terms of frequency and intensity,” she says, cautioning patients not to experiment at home by blasting loud music in their ears, as this can have deleterious effects. In fact, studies show that patients who have been regularly exposed to loud noise, such as factory workers, have worse hearing loss after cisplatin treatment than patients who have experienced normal levels of noise exposure.
The curative chemotherapy regimen for testicular cancer was developed more than 40 years ago, in 1974, by Indiana University researcher Lawrence Einhorn, M.D., who was instrumental in the approval of cisplatin by the FDA.
This year, Lois Travis, M.D. Sc.D., the Lawrence D. Einhorn Professor of Cancer Research at the Indiana University School of Medicine and the lead researcher at the school’s Melvin and Bren Simon Cancer Center, confirmed in a published study that patients receiving higher doses of cisplatin had increased hearing loss. She believes that the use of cisplatin to treat other types of adult-onset cancer will likely have the same result. She recommends that all of these patients be followed to better find out how much the normal aging process adds to cisplatin-induced hearing loss.
Testicular cancer patients undergoing chemotherapy with cisplatin should be monitored by an audiologist both before and during treatment, Rybak adds.
The biggest breakthrough may come from genetic testing, as the Norwegian study found, since this information may allow patients and their doctors to be aware of this potential side effect before treatment. “If we can identify those patients who are at higher risk of hearing loss, we can suggest other therapies for treating their cancer,” says Rybak. A patient’s oncologist may consider using carboplatin instead of cisplatin; carboplatin offers reduced toxicity, but is also less effective than cisplatin.
The extent of the hearing loss caused by cisplatin does not usually indicate the need for cochlear implants. “Hearing aids are usually enough to help these patients,” Rybak says.